Ask a Parent: Low Blood Sugars

Q: I am very frightened of low blood sugar in my 10-year-old son, who was diagnosed less than two weeks ago. This is our first full day home from the hospital, and I feel like I am just waiting for the other shoe to drop. Any suggestions?

A: Low blood sugars can be nerve-wracking. Some situations are quite simple to correct, while others may be a bit trickier. I distinctly remember one of our first days home from the hospital after our son, Steven, was diagnosed at age 7 when his blood sugar was very low (in the 20s!) after he had fallen asleep. It later turned out he may have been taking more insulin than he needed during the “honeymoon” period after diagnosis. For some time after that scare, we checked Steven in the middle of the night, every night (and we still do occasionally). And there were a few times when we have had to give him something to eat or drink at 2 a.m. But those evenings became less frequent, in great part due to the pump, which has helped Steven even out the swings in blood sugar levels. The pump also made it easier to control “lows,” since it lets you adjust the basal rates when needed, such as during sports.

As a general matter, our son will sometimes feel “low” if he takes too much insulin with his food, or if he exercises or plays soccer, lacrosse, or football. He always carries a bag in which he has a glucometer, glucose tablets, water, juice or Gatorade, and some cookies or crackers. This is really important, because there are many times when your son will not be with you and will just want to do whatever he usually does with his buddies. Diabetes makes our kids become more responsible more quickly than they might otherwise be!

At home, when Steven feels low, he prefers to drink orange juice to bring his blood sugar level up. We check again in 15 minutes to make sure the blood sugar has risen; otherwise, if it is still low, we treat him again with another 4 ounces of juice, or glucose tablets. Many diabetes educators recommend giving a simple sugar to increase the glucose level quickly and then a sugar with fat or protein to sustain the blood sugar. It’s best to seek advice from your doctor or health team member, since what works for one person may not work as well for another.

The trick with handling lows is for your son to know when he feels them and for you to recognize some of the signs of lows. Typical symptoms include shakiness and weakness. Steven will sometimes look pale or become a little dazed when his sugar is low, and we will say “Steven, are you low?” to which he usually answers, “Yeah, I think so!” Especially in the beginning, I’d recommend checking your son’s blood sugar a lot–we checked up to 10 times a day, something I’ll still do when I see our son’s numbers starting to trend low or high.

Other things I have noticed with Steven over the years are times when his blood sugar will drop for no apparent reason. Or sometimes he’ll vomit because of a stomach “bug” after he has just taken his insulin, which makes me a bit more concerned. On these occasions, after calling our diabetes nurse educator, I have had to give him an injection of glucagon. So I think it is very important to be comfortable knowing how to mix the solution and knowing that at times, it may be necessary to use it.

Finally, let me emphasize that there is nothing that my son does not do because of his diabetes. He plays every sport: He is the star goalie on his school lacrosse team, and skis with his pump, he is an excellent student, and he goes to sleepaway camp. Despite the adjustments, dealing with lows is manageable.

Have a question? Go to the JDRF Online Diabetes Support Team.